0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Polyuria After Olanzapine Overdose
LEON ETIENNE, M.D.; XAVIER WITTEBOLE, M.D.; ANTONIOS LIOLIOS, M.D.; PHILIPPE HANTSON, M.D., Ph.D.
Am J Psychiatry 2004;161:1130-1130. doi:10.1176/appi.ajp.161.6.1130

To the Editor: We report the case of a patient with a history of borderline personality disorder who developed polyuria after an olanzapine overdose.

Adam, a 17-year-old boy, was treated with prazepam and olanzapine, 5 mg b.i.d. He was admitted to our intensive care unit after he had ingested 15 tablets (75 mg) of olanzapine and 7.5 mg of prazepam in a suicide attempt. He had no history of polydipsia. A comprehensive drug screen detected no other substances. He had mild CNS depression with otherwise normal vital signs. Within the first 24 hours of admission, Adam developed a high urinary output (5400 ml/24 hours), with diluted urine. At that time, his urine density was 1.004, his urine osmolality was 166 mosmol/kg H2O, and his serum osmolality was 287 mosmol/kg H2O. His sodium blood level rose from 132 mmol/liter at admission to 141 mmol/liter when Adam was polyuric. His glucose blood level was within the normal range. His blood concentration of ADH was 3.1 pg/ml (normal range=0.0–8.0), and his thyroid-stimulating hormone level was 6.01 μU/ml (normal range=0.2–3.5), with normal total triiodothyronine and thyroxine values. Adam’s polyuria corrected after the intravenous administration of 4 μg of desmopressin (and 2 μg 12 hours later). He was discharged from the intensive care unit on day 3. No recurrence of polyuria was noted at the 1-month follow-up. Magnetic resonance imaging of the hypothalamic-pituitary area, performed 2 months after discharge, was normal.

The constellation of polyuria, hyposmolar urine (166 mosmol/kg H2O), normosmolar plasma, and an increasing level of serum sodium supports the diagnosis of diabetes insipidus in our patient. The rapid resolution of polyuria after administration of a small dose of desmopressin (total of 6 μg in 12 hours) supports the central origin of diabetes insipidus because desmopressin decreases urinary output in central but not in nephrogenic diabetes insipidus (1). Additionally, urine osmolalities lower than 200 mosmol/kg H2O are uncommonly seen in nephrogenic diabetes insipidus (2). The low normal level of ADH in this patient probably represents early or partial central diabetes insipidus.

Although olanzapine is considered to be a safe agent, there are several reports associating it with the development of hyperglycemia, diabetes mellitus (3), and weight gain (4). To our knowledge, olanzapine has not been associated with the development of central or nephrogenic diabetes insipidus. Although schizophrenia has been reported to be associated with polyuria, diabetes insipidus is usually related to lithium therapy and is then of the nephrogenic type. Of note is that olanzapine is chemically related to clozapine, which has been linked to the occurrence of nephrogenic diabetes insipidus (5). We conclude that diabetes insipidus can possibly occur with high doses of olanzapine.

Singer I, Oster JR, Fishman LM: The management of diabetes insipidus in adults. Arch Intern Med  1997; 157:1293–1301
[PubMed]
[CrossRef]
 
Geheb MA: Clinical approach to the hyperosmolar patient. Crit Care Clin  1987; 3:797–815
[PubMed]
 
Bloch Y, Vardi O, Mendlovic S, Levkovitz Y, Gothelf D, Ratzoni G: Hyperglycemia from olanzapine treatment in adolescents. J Child Adolesc Psychopharmacol  2003; 13:97–102
[PubMed]
[CrossRef]
 
Bobes J, Rejas J, Garcia-Garcia M, Rico-Villademoros F, Garcia-Portilla MP, Fernandez I, Hernandez G: Weight gain in patients with schizophrenia treated with risperidone, olanzapine, quetiapine or haloperidol: results of the EIRE study. Schizophr Res  2003; 62:77–88
[PubMed]
[CrossRef]
 
Bendz H, Aurell M: Drug-induced diabetes insipidus: incidence, prevention and management. Drug Saf  1999; 21:449–456
[PubMed]
[CrossRef]
 
+

References

Singer I, Oster JR, Fishman LM: The management of diabetes insipidus in adults. Arch Intern Med  1997; 157:1293–1301
[PubMed]
[CrossRef]
 
Geheb MA: Clinical approach to the hyperosmolar patient. Crit Care Clin  1987; 3:797–815
[PubMed]
 
Bloch Y, Vardi O, Mendlovic S, Levkovitz Y, Gothelf D, Ratzoni G: Hyperglycemia from olanzapine treatment in adolescents. J Child Adolesc Psychopharmacol  2003; 13:97–102
[PubMed]
[CrossRef]
 
Bobes J, Rejas J, Garcia-Garcia M, Rico-Villademoros F, Garcia-Portilla MP, Fernandez I, Hernandez G: Weight gain in patients with schizophrenia treated with risperidone, olanzapine, quetiapine or haloperidol: results of the EIRE study. Schizophr Res  2003; 62:77–88
[PubMed]
[CrossRef]
 
Bendz H, Aurell M: Drug-induced diabetes insipidus: incidence, prevention and management. Drug Saf  1999; 21:449–456
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 9

Related Content
Books
APA Practice Guidelines > Chapter 0.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 53.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 0.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles
Polyuria after olanzapine overdose. Am J Psychiatry 2004;161(6):1130.